Medline ® Abstract for Reference 48
of 'Tricyclic antidepressant poisoning'
Pulmonary complications after tricyclic antidepressant overdose.
Roy TM, Ossorio MA, Cipolla LM, Fields CL, Snider HL, Anderson WH
We studied 82 consecutive patients admitted to the ICU with predominant tricyclic antidepressant overdose (mean plasma tricyclic level, 1,025 ng/ml) to determine the nature and incidence of respiratory complications. The majority of patients (80.4 percent) had a decreased arterial to alveolar oxygen tension ratio (PaO2/PAO2) on initial emergency room arterial blood gas analysis (mean, 0.56). Mechanical ventilation was required in 76.8 percent of the patients for a mean duration of 46.2 h. Chest radiograph abnormalities developed during the first 48 h in 32/82 patients (39 percent). The group with radiographic abnormalities had higher mean drug levels than the group without (p less than 0.05). Of 82 patients, nine (11 percent) developed radiographic evidence of bilateral alveolar infiltrates suggestive of acute lung injury. This group had significantly higher mean drug levels than the groups with other types of radiographic abnormalities (p less than 0.001). Charcoal was recovered from the airway of 18/72 patients who received activated charcoal slurry by nasogastric tube in the emergency room after endotracheal intubation. The group who aspirated did not show statistically significant difference in the incidence of chest radiograph abnormalities, gas exchange, or survival compared with the group that did not aspirate.
Division of Respiratory and Environmental Medicine, University of Louisville School of Medicine, Ky.